Alabama, 2004Damaging Wind in Alabama, May 31, 2004
May 31, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 30, 7:30 PM CST, 7 hours 50 minutes earlier.
Area forecast discussion, May 30, 7:30 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT SUN MAY 30 2004
.UPDATE...CURRENT FORECAST LOOKS FINE FOR NOW. WILL DO AN UPDATE
AROUND 11 PM...AFTER TALKING WITH THE STORM PREDICTION CENTER.
WILL NEED TO REMOVE MIDNIGHT REFERENCE IN THE ZONES.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 7:02 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
802 PM CDT SUN MAY 30 2004
ALZ011>015-017>050-311500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
802 PM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
...MODERATE RISK OF SEVERE STORMS FOR MARION...LAMAR...WINSTON...
FAYETTE AND WALKER COUNTIES...
...SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF
INTERSTATE 20...
AN APPROACHING STORM SYSTEM WILL HELP SET-UP THE POTENTIAL FOR
SEVERE WEATHER ACROSS THE AREA OVERNIGHT INTO MEMORIAL DAY.
A VERY STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND ASSOCIATED
SURFACE COLD FRONT...WILL HELP SET OFF NUMEROUS SEVERE THUNDERSTORMS
OVERNIGHT. THESE STORMS ARE EXPECTED TO FORM A SQUALL LINE...OR
SEVERAL LINE SEGMENTS...AND PUSH TOWARDS THE SOUTHEAST OVERNIGHT
WITH THE COLD FRONT. THIS WILL BRING A THREAT OF DAMAGING WINDS...
LARGE HAIL AND ISOLATED TORNADOES TO PORTIONS OF NORTH ALABAMA
TONIGHT.
AT THIS TIME...IT APPEARS THE MAIN THREAT OF SEVERE WEATHER TONIGHT
WILL COME AFTER MIDNIGHT IN THE WEST...AND SPREAD EAST DURING THE
EARLY MORNING HOURS. ALTHOUGH THE MAIN THREAT IS DAMAGING WIND
GUSTS...ISOLATED TORNADOES CANNOT BE RULED OUT DUE TO THE UNUSUALLY
STRONG WIND SHEAR THAT WILL BE PRESENT.
.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE COLD FRONT WILL CONTINUE TO PUSH FURTHER SOUTH ON MONDAY...
CONTINUING THE THREAT OF SEVERE THUNDERSTORMS.
FOR MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
ENTIRE COUNTY WARNING AREA. THERE WILL BE A LINGERING THREAT OF
SEVERE STORMS EARLY IN THE MORNING OVER NORTHERN AREAS...AND AGAIN
THE POSSIBILITY OF SEVERE STORM REDEVELOPMENT IN THE HEAT OF THE
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 20. ONCE AGAIN...THE PRIMARY
THREAT IS DAMAGING THUNDERSTORM WINDS.
AS THE FRONT STALLS ACROSS THE GULF COAST STATES...THERE WILL
CONTINUE TO BE A SMALL RISK OF STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT MONDAY INTO TUESDAY MORNING.
CONDITIONS ARE EXPECTED TO FINALLY IMPROVE BY THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS...AND BE READY FOR POSSIBLE
ACTIVATION OVERNIGHT AND MONDAY.
In the hours before
Special weather statement, May 30, 10:00 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT SUN MAY 30 2004
ALZ011-012-310500-
LAMAR-MARION-
1100 PM CDT SUN MAY 30 2004
...TORNADO WATCH IN EFFECT UNTIL 4 AM...
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL MIDNIGHT CDT...
A LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS WILL
CONTINUE TO APPROACH LAMAR AND MARION COUNTIES THROUGH MIDNIGHT.
NUMEROUS WARNINGS HAVE BEEN ISSUED ACROSS SECTIONS OF MISSISSIPPI
AND IF THE LINE MAINTAINS ITS INTENSITY...WARNINGS WILL BE REQUIRED
AFTER MIDNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WILL BE
POSSIBLE IN THE WATCH AREA.
HAVE A SEVERE WEATHER ACTION PLAN READY IN CASE A WARNING IS
REQUIRED.
LAT...LON 3377 8823 3374 8802 3426 8783 3429 8813
Local storm report, May 31, 12:06 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 WINSTON AL PUBLIC
TREES DOWN ON HIGHWAY 129 SO OF HALLEYVILLE.Local storm report, May 31, 12:06 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM WIND DAMAGE 1 W HACKLEBURG 34.28N 87.85W
05/30/2004 MARION AL EMA
TREES DOWN ON HIGHWAY 43.
1235 AM HAIL 1 W HACKLEBURG 34.28N 87.84W
05/30/2004 0.75 IN MARION AL SPOTTER
PENNY SIZE HAIL REPORTED 1 MILE WEST OF HACKELBURG.
CORRECTED COUNTY
1255 AM WIND DAMAGE 1 SE HALEYVILLE 34.23N 87.60W
05/30/2004 MARION AL
PUBLIC TREES DOWN ON HIGHWAY 129 SO OF
HALLEYVILLE.Local storm report, May 31, 1:45 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
245 AM CDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 AM WIND DAMAGE 4 N BRILLIANT 34.23N 87.60W
05/30/2004 MARION AL PUBLIC
TREES DOWN ON HIGHWAY 129 S OF HALLEYVILLE.
0100 AM WIND DAMAGE HALEYVILLE 34.24N 87.62W
05/31/2004 WINSTON AL CITY POLICE
TREE DOWNS IN AND AROUND HALLEYVILLE: HIGHWAY 129,
IN HALLEYVILLE ON KENNY DR. AND ON NEWBERRY RD.Special weather statement, May 31, 1:55 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CDT MON MAY 31 2004
ALZ011-014-310815-
MARION-WINSTON-
...COUNTIES CLEARED FROM TORNADO WATCH...
THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM WATCH NUMBER #345...
MARION WINSTON
ALZ012-013-015-017>021-024-026-310815-
BLOUNT-CALHOUN-CHEROKEE-CLEBURNE-ETOWAH-FAYETTE-JEFFERSON-LAMAR-ST.
CLAIR-WALKER-
...COUNTIES REMAIN IN TORNADO WATCH...
THE FOLLOWING CONTIES REMAIN IN WATCH NUMBER #345...
BLOUNT CALHOUN CHEROKEE CLEBURNE
ETOWAH FAYETTE JEFFERSON LAMAR
ST. CLAIR WALKER
Thunderstorm Wind, Tuscaloosa
- When
- May 31, 3:20 AM CST
- Where
- Tuscaloosa County, 4 mi N of Coker
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.283, -87.700
A few large trees were blown down on Lake Lurleen Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20041 death · 1 event
- Tornado and Damaging Wind in Tennessee, May 31, 2004$1.0 million · F1 · 2 events
- Hail and Damaging Wind in Texas, May 31, 20048 injured · $50,000 · 1.75 in hail · 6 events
- Tornado in Alabama, May 31, 2004$500,000 · F0 · 1 event
- Damaging Winds in Alabama, May 31, 2004$250,000 · 60 kt wind · 2 events
- Tornado in Tennessee, May 31, 2004$80,000 · F1 · 1 event
- Tornado in Alabama, May 31, 2004$250,000 · F0 · 1 event
- Tornado and Damaging Wind in Michigan, May 31, 20041 injured · $50,000 · F1 · 2 events
- Tornado and Hail in Texas, May 31, 2004$122,000 · F0 · 10 events
- Damaging Winds and Heavy Rain in Georgia, May 31, 2004$106,000 · 52 kt wind · 12 events
- Flash Flood in North Carolina, May 31, 2004$100,000 · 1 event
- Damaging Wind in Alabama, May 31, 2004$75,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401756.